Colorado, 2014

Funnel Cloud in Colorado, August 27, 2014

August 27, 2014 · NWS GJT · 1 event in 1 county or zone

A moist upper low over eastern Utah and western Colorado produced some thunderstorms with rotation in the Grand Junction area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist upper low over eastern Utah and western Colorado produced some thunderstorms with rotation in the Grand Junction area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 3:21 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 27, 3:21 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 PM MDT WED AUG 27 2014

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 321 PM MDT WED AUG 27 2014

UPPER LOW HAS DRIFTED SLOWLY NORTHEAST IN EASTERN UTAH TODAY WITH
CENTER OF LOW NEAR UINTAH COUNTY-RIO BLANCO COUNTY BORDER AS OF
MID AFTERNOON TODAY. BANDS OF SHOWERS AND THUNDERSTORMS HAVE
CONTINUED TO ROTATE AROUND THE UPPER LOW ACROSS MOST OF OUR CWA
TODAY...AND EXPECT THIS SITUATION TO PERSIST THROUGH THIS EVENING
FOR MOST OF OUR CWA. LOCALLY HEAVY RAINFALL HAS OCCURRED IN SOME
AREAS WITH MINOR FLOODING. MOST STORM MOTIONS HAVE BEEN MOVING AT
AROUND 20 MPH. THE EXCEPTION IS IN THE UINTAH BASIN WHERE UPPER
LOW CENTER IS SO CLOSE TO THAT AREA THAT THE WINDS ALOFT ARE
RELATIVELY LIGHT...AND STORM MOVEMENT HAS BEEN LESS THAN 10 MPH.
PERSISTENT RAINFALL IN THE VERNAL AND MAESER AREA RESULTED IN
AREAS OF MINOR FLOODING TODAY. 0.68 AT KVEL AS OF 3 PM TODAY
...WITH THE HEAVIER RAIN TO THE NORTH AND NORTHWEST OF KVEL.

GOOD LIKELIHOOD THAT SNOWFALL HAS BEEN FALLING AT TIMES AT HIGH
ELEVATIONS...MAINLY ABOVE THE 12000 FOOT LEVEL. AND THIS SITUATION
LIKELY TO CONTINUE INTO TONIGHT...THOUGH EXPECT ONLY MINIMAL
ACCUMULATIONS OF AN INCH OR TWO OF HIGH DENSITY SNOW OR SLUSH. SPS
ISSUED TODAY INCLUDED THIS MENTION OF HIGH ELEVATION SNOWFALL.

AS UPPER LOW CONTINUES TO DRIFT NORTHEAST TONIGHT...MOISTURE WILL
GRADUALLY BE PULLED AWAY WITH IT...WITH DECREASING SHOWERS AND
THUNDERSTORMS FROM THE SOUTH AND WEST...ESPECIALLY AFTER MIDNIGHT.
BY SUNRISE ON THURSDAY EXPECT MOST OF THE REMAINING SHOWERS TO BE
IN NW COLORADO MOUNTAINS. ALTHOUGH TEMPERATURES ON THURSDAY SHOULD
BE BELOW NORMAL IN MOST LOCATIONS WITHIN OUR CWA UNDER NW FLOW
ALOFT...RESIDUAL MOISTURE AND ENOUGH DAYTIME HEATING SHOULD
PRODUCE A FEW SHOWERS AND THUNDERSTORMS MAINLY OVER WESTERN CO
MOUNTAINS NEAR THE CONTINENTAL DIVIDE.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 321 PM MDT WED AUG 27 2014

A MUCH DRIER PERIOD IS EXPECTED FRIDAY THROUGH EARLY NEXT WEEK
THOUGH NOT TOTALLY DEVOID OF THE CHANCE OF SHOWERS.

GENERALLY WESTERLY FLOW WILL KEEP FURTHER MONSOON MOISTURE AT BAY AS
DISTURBANCES MOVE BY TO THE NORTH. PRECIPITABLE WATER VALUES ARE
FORECAST TO BE ONLY AROUND .50 TO 65 INCH THIS WEEKEND. ONE FAST-
MOVING SHORTWAVE TROUGH IS FORECAST TO ZIP ACROSS MT/WY ON
FRIDAY...AND ITS SOUTHERN EXTENSION MAY TRIGGER A FEW SHOWERS/STORMS
NEAR THE DIVIDE. MODELS THEN SHOW A LARGER PACIFIC TROUGH LUMBERING
EASTWARD ACROSS SRN CANADA AND THE NORTHERN STATES THIS WEEKEND...
REACHING THE GREAT LAKES BY LATE MONDAY. THIS WILL BRING A LITTLE
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TO MAINLY THE NORTH AND
CENTRAL AREAS SATURDAY AND SUNDAY. ALSO ANTICIPATE AN UPTICK IN
AFTERNOON WIND ACROSS THE NORTH AND MOUNTAINS THIS WEEKEND AS THIS
TROUGH PASSES.

MONDAY THROUGH WEDNESDAY LOOK DRY AT THE MOMENT WITH HIGH PRESSURE
STRETCHING PRACTICALLY COAST TO COAST ACROSS THE SOUTHERN STATES.
TEMPERATURES WILL AVERAGE NEAR TO SLIGHTLY COOLER THAN NORMAL. NEXT
PACIFIC TROUGH SHOWN WORKING INTO THE PACIFIC NORTHWEST ON WED WITH
FLOW ACROSS OUR AREA BECOMING MORE SOUTHWESTERLY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 420 PM MDT WED AUG 27 2014

A SLOW MOVING LOW PRESSURE SYSTEM OVER NORTHWEST COLORADO WILL
CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA THIS EVENING. THERE IS A VERY GOOD CHANCE THAT ALL
TAF SITES WILL EXPERIENCE THUNDERSTORMS WITH HEAVY RAIN. STORMS
WILL BE CAPABLE OF PRODUCING BRIEF PERIODS OF MVFR/IFR VSBY AND
MVFR CIGS. EXPECT PERIODS OF MOUNTAIN OBSCURATION. AS THE LOW
DRIFTS EASTWARD LATER TONIGHT AND INTO THURSDAY STORM ACTIVITY
WILL SHIFT TO THE COLORADO MOUNTAINS AND ADJACENT VALLEYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...JRP
LONG TERM...JAD
AVIATION...NL
Hazardous weather outlook, Aug 27, 4:11 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 AM MDT WED AUG 27 2014

COZ001>014-017>023-UTZ022>025-027>029-281200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
511 AM MDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
TONIGHT. LOCALLY HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 MPH
WILL ACCOMPANY THE STRONGEST STORMS. SMALL HAIL WILL ALSO BE
POSSIBLE THIS AFTERNOON. OVER THE HIGHER MOUNTAINS...WET SNOW MAY
FALL WITH SOME LIGHT ACCUMULATIONS EXPECTED ABOVE 12000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ON THURSDAY...BEFORE
DRIER AND WARMER CONDITIONS MOVE BACK INTO THE REGION OVER THE
WEEKEND. THERE IS A SLIGHT CHANCE FOR MORE SHOWERS AND
THUNDERSTORMS TO MOVE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO
LATE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Aug 27, 12:18 PM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
118 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HEAVY RAIN       4 NNE CEDAREDGE         38.95N 107.90W
08/27/2014  M0.61 INCH       DELTA              CO   TRAINED SPOTTER

            24 HOUR RAINFALL

&&

EVENT NUMBER GJT1401408

MALEKSA
Special weather statement, Aug 27, 1:25 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
225 PM MDT WED AUG 27 2014

COZ009-011-272100-
GRAND AND BATTLEMENT MESAS CO-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN CO-
225 PM MDT WED AUG 27 2014

...SPECIAL WEATHER STATEMENT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF ECKERT AND ORCHARD CITY...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORCHARD CITY...CEDAREDGE AND ECKERT.

LAT...LON 3879 10806 3886 10809 3892 10786 3881 10783
TIME...MOT...LOC 2024Z 255DEG 19KT 3881 10810

JAM
Special weather statement, Aug 27, 2:01 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
301 PM MDT WED AUG 27 2014

COZ001>014-017>023-UTZ022>025-027>029-280915-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...RIO BLANCO...COLUMBINE...TOPONAS...
STEAMBOAT SPRINGS AND VICINITY...GRAND JUNCTION...FRUITA...
PALISADE...RIFLE...SILT...PARACHUTE...MESA...GLENWOOD SPRINGS...
EAGLE...CARBONDALE...SKYWAY...ASPEN...VAIL...SNOWMASS...
CEDAREDGE...DELTA...HOTCHKISS...MONTROSE...CRESTED BUTTE...
TAYLOR PARK...MARBLE...BUFORD...TRAPPERS LAKE...GUNNISON...
CIMARRON...RIDGWAY...GLADE PARK...OURAY...TELLURIDE...LAKE CITY...
SILVERTON...RICO...HESPERUS...GATEWAY...NUCLA...CORTEZ...
DOVE CREEK...MANCOS...DURANGO...BAYFIELD...IGNACIO...
PAGOSA SPRINGS AND VICINITY...BLANDING...BLUFF...MEXICAN HAT...
MANILA...DUTCH JOHN...VERNAL...JENSEN...BALLARD...FORT DUCHESNE...
RANDLETT...MOAB...CASTLE VALLEY...THOMPSON SPRINGS...
MONTICELLO AND VICINITY
301 PM MDT WED AUG 27 2014

...WET WEATHER TO CONTINUE THROUGH THIS EVENING WITH SOME HIGH
MOUNTAIN SNOW POSSIBLE...

AN UNSEASONABLY COLD LOW PRESSURE SYSTEM OVER THE AREA WILL
CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS OVER MUCH OF EASTERN
UTAH AND WESTERN COLORADO THROUGH THIS EVENING...WITH LOCALLY
HEAVY RAIN STILL POSSIBLE.

OVER THE HIGHER MOUNTAINS...COLDER AIR FILTERING INTO THE REGION
WILL RESULT IN SNOWFALL AT HIGH ELEVATIONS MAINLY ABOVE 12000
FEET INTO TONIGHT. HOWEVER..SNOWFALL AMOUNTS WILL LIKELY BE
MINIMAL.

THIS FALL-LIKE WEATHER SYSTEM WILL BE EXITING THE REGION LATE TONIGHT
...FOLLOWED BY DRIER AIR AND A WARMING TREND INTO THE WEEKEND.
FOR THE LATEST INFORMATION ON THIS STORM VISIT OUR WEB SITE AT
WEATHER.GOV/GJT OR FOLLOW US ON FACEBOOK OR TWITTER.
Local storm report, Aug 27, 2:26 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       6 ESE MONTICELLO        37.84N 109.23W
08/27/2014  U0.00 INCH       SAN JUAN           UT   TRAINED SPOTTER

            HEAVY RAIN AND PEA SIZE HAIL ACCUMULATING IN GRASSY
            AREAS.

&&

EVENT NUMBER GJT1401409

MALEKSA
Local storm report, Aug 27, 2:48 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
348 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             6 ESE MONTICELLO        37.84N 109.23W
08/27/2014  E0.70 INCH       SAN JUAN           UT   TRAINED SPOTTER

            0.50 INCHES OF RAINFALL WITH STORM. HAIL UP TO DIME
            SIZE. WATER 2 INCHES DEEP RUNNING ALONG DIRT DRIVEWAY.

0346 PM     HEAVY RAIN       6 ESE MONTICELLO        37.84N 109.23W
08/27/2014  M0.50 INCH       SAN JUAN           UT   TRAINED SPOTTER

            0.50 INCHES OF RAINFALL WITH STORM. HAIL UP TO DIME
            SIZE. WATER 2 INCHES DEEP RUNNING ALONG DIRT DRIVEWAY.

&&

EVENT NUMBER GJT1401410
EVENT NUMBER GJT1401411

MALEKSA
Local storm report, Aug 27, 3:06 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
406 PM MDT WED AUG 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             STEAMBOAT SPRINGS       40.48N 106.82W
08/27/2014  E0.50 INCH       ROUTT              CO   TRAINED SPOTTER

&&

EVENT NUMBER GJT1401412

MALEKSA

The radar

The Grand Junction radar (KGJX), 24 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mesa

When
August 27, 3:40 PM MST to 3:42 PM MST
Where
Mesa County, 1.91 mi E of (Gjt)walker Arpt
Reported by
NWS Employee
Coordinates
39.117, -108.484

A funnel cloud over the northeast portion of the Grand Valley was observed and photographed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531213.